Tylenol, in a preventive move designed no doubt to keep from having more severe restrictions imposed on it, has stated that they will start labeling the top of all Tylenol products with big bold letters that read: “Contains Acetaminophen Always Read the Label”. What is it that the label says?
Liver warning: This product contains acetaminophen. Severe liver damage may occur if you take
– More than 4,000mg of acetaminophen in 24 hours
– with other drugs containing acetaminophen
– 3 or more alcohol drinks every day while using this product
It goes on the give more information about how to safely use the drug.
What people don’t realize is that acetaminophen is dangerous if not taken safely. Acetaminophen overdoses send 55,000 to 80,000 people in the US to hospitals every year. Acetaminophen overdoses also account for some 500 deaths each year in the US.
Part of the problem is that people simply don’t read the labels. Acetaminophen is present in some 600 products and, if you don’t pay attention you may be taking more than is healthy for you. If, for example, you’ve got the flu and take the maximum acetaminophen tablets to control the achiness but then you take some cold and flu medicine and then maybe a sinus medication, you’ve inadvertently exceeded the maximum because acetaminophen is present in both those medications.
Additionally, there’s the “if a little is good more must be better” mentality that, besides being flawed and false is dangerous. More does not necessarily translate into more relief. Try taking just one tablet (even though they often come in packets of two tablets) and then, if after a while you are still experiencing pain, take the other one. In most instances you’ll find that you don’t even need the second one.
McNeil, the makers of Tylenol are presently facing a number of court cases related to fatalities because of Tylenol.